Alert archive / Nevada / Snow Advisories in 2008

Snow Advisory 4, NWS Elko, NV

January 31, 2008Eureka County, Lander County, White Pine County, Nevada

NWS Elko, NV issued this snow advisory at Jan 31, 2008, 3:05 AM PST for Eureka County, Lander County, White Pine County, Nevada. It took effect at Jan 31, 2008, 4:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 3:05 AM PST (11:05 UTC)
In effect from
Jan 31, 2008, 4:00 PM PST
Expired
Feb 1, 2008, 3:03 AM PST
In force
11 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this snow advisory went out at Jan 31, 1:30 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 31, 1:30 AM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
130 AM PST THU JAN 31 2008

.SYNOPSIS...A STRONG STORM SYSTEM WILL AFFECT NORTHERN NEVADA
STARTING THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS.
SIGNIFICANT SNOW ACCUMULATIONS COMBINED WITH GUSTY WINDS WILL
CREATE HAZARDOUS TRAVEL CONDITIONS TONIGHT. ANOTHER STORM SYSTEM
WILL START TO AFFECT THE ENTIRE REGION SATURDAY AFTERNOON AND
CONTINUING INTO SUNDAY. &&

.SHORT TERM...TODAY THROUGH SATURDAY.  A POTENTIALLY BIG SNOW EVENT
COMING UP STARTING THIS AFTERNOON ACROSS NORTHEASTERN NV. 100+KT
JET WILL BE DIVING DOWN AND CROSSING NORTHERN NV BY THIS EVENING
WITH STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH IT. COMBINE THE
STRONG UPPER LEVEL FORCING WITH ANOTHER STRONG COLD FRONT AND
INGREDIENTS ARE COMING TOGETHER FOR A SIGNIFICANT WINTER STORM.
EXPECT SNOW WILL ALREADY BE GOING BY 12Z OVER WESTERN HUMBOLDT
COUNTY WITH STRONG WARM AIR ADVECTION WHICH WILL SPREAD EASTWARD
THROUGH THE DAY. BY 00Z EXPECT SNOWFALL ACCUMULATIONS OF 1 TO 3
INCHES VALLEYS WITH 2 TO 4 INCHES FOR THE MOUNTAINS. THE HEAVIEST
SNOW IS EXPECTED BETWEEN 00Z AND 06Z ESPECIALLY OVER MUCH OF ELKO
COUNTY. COULD SEE SOME PLACES PICK UP 1 TO 2 INCHES PER HOUR. SREF
SHOWING LARGE AREA OF ELKO COUNTY RECEIVING OVER 0.25 INCHES AND A
FAIRLY LARGE AREA WITH >25% OF OVER A HALF INCH. GFS QPF VERY CLOSE
TO SREF MEAN. WILL UPGRADE WATCH AREA TO WINTER STORM WARNING WITH
TOTAL ACCUMULATIONS OF 4 TO 8 INCHES VALLEYS AND 8 TO 16 INCHES
MOUNTAINS. WILL PUT SOUTHERN LANDER AND EUREKA COUNTIES AND WHITE
PINE COUNTY INTO A SNOW ADVISORY FOR 2 TO 4 INCHES WITH 3 TO 6 IN THE
MOUNTAINS. ACROSS THE NORTH THE SNOW WILL COMBINE WITH SOUTH TO
SOUTHWEST WINDS OF 15 TO 30 MPH WHICH WILL SWITCH MORE WESTERLY WITH
COLD FRONT TO CREATE HAZARDOUS TRAVEL CONDITIONS...POSSIBLY BLIZZARD
CONDITIONS IN OPEN COUNTRY. SNOW WILL BE TAPERING OFF BY 12Z-15Z
ACROSS NORTHERN NV AND WINDS WILL BE DECREASING AS HIGH PRESSURE
BUILDS IN.

A BREAK IN THE ACTION EXPECTED THEN BY FRIDAY AFTERNOON THROUGH MOST
OF SATURDAY.  CLOUDS SHOULD HELP TO KEEP TEMPERATURES AT NIGHT FROM
BOTTOMING OUT. HIGHS DURING THE DAY GENERALLY EXPECTED TO BE IN THE
20S AND 30S. THE NEXT SYSTEM WILL START AFFECTING WESTERN ZONES
SAT AFTERNOON BUT THE BRUNT OF THIS SYSTEM WILL OCCUR IN THE
FOLLOWING COUPLE OF PERIODS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...AN ACTIVE PATTERN
WILL CONTINUE INTO THE EXTENDED PERIOD. MODELS SHOWING ANOTHER
SYSTEM DIVING DOWN INTO THE CWA SATURDAY NIGHT BRINGING YET
ANOTHER CHANCE OF SNOW. JET DYNAMICS WILL BE IN THE VICINITY
AS A 110+ KT JET IS OVER THE SOUTHERN PORTION OF THE CWA. GFS
SHOWING THE STRONGEST DYNAMICS ACROSS THE SOUTHERN PORTION OF
THE CWA ATTM. WILL NOT MAKE CHANGES TO GRIDS AS THIS COULD
CHANGE WITH FUTURE MODEL RUNS. MODERATE AMOUNTS WILL BE POSSIBLE WITH
A FEW INCHES OF ACCUMULATION EXPECTED ATTM.

A QUICK RIDGE WILL BUILD IN BEGINNING MONDAY EVENING ALLOWING TEMPS
TO DROP TO NEAR ZERO AT NIGHT. THIS RIDGE QUICKLY GIVES WAY TO
ANOTHER SYSTEM TUESDAY NIGHT. NOT EXPECTING AS MUCH ACCUMULATION AS
THE MAIN JET ENERGY IS PROGGED TO BE JUST NORTH OF THE GREAT BASIN.
&&

.AVIATION...CEILINGS WILL DETERIORATE TODAY AS ANOTHER WINTER STORM
APPROACHES NORTHERN NEVADA FROM THE WEST. LIGHT PRECIPITATION WILL
BEGIN MIDDAY...SNOW EXCEPT STARTING AS RAIN IN VALLEYS BELOW 5000 FT
MSL. CEILINGS AND VISIBILITIES WILL LOWER TO MVFR THIS AFTERNOON AND
IFR THIS EVENING AS SNOW SPREADS SOUTH INTO CENTRAL NV. FRIDAY WILL
SEE PARTIAL CLEARING WITH LINGERING FLURRIES IN THE MORNING. REA
&&

LKN WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR NVZ030>032-034-036 FROM 18Z TODAY
UNTIL 15Z FRI.

SNOW ADVISORY FOR NVZ035-037 FROM 00Z FRI UNTIL 15Z FRI.
&&
Hazardous weather outlook, Jan 30, 4:12 AM PST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
412 AM PST WED JAN 30 2008

NVZ030>034-036-311300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
412 AM PST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SERIES OF STORM SYSTEMS WILL KEEP THE THREAT OF SNOW OVER MUCH OF
NORTHERN AND CENTRAL NEVADA THROUGH NEXT MONDAY. THE FIRST ONE WILL
COME THURSDAY THROUGH LATE THURSDAY NIGHT AND BRING THE POTENTIAL
FOR SIGNIFICANT SNOW ACCUMULATIONS ALONG WITH WIDESPREAD BLOWING AND
DRIFTING SNOW. A WINTER STORM WATCH HAS BEEN ISSUED FROM THURSDAY
MORNING THROUGH LATE THURSDAY NIGHT FOR THIS SYSTEM. SEE PRODUCT
RNOWSWLKN FOR THE LATEST INFORMATION REGARDING THIS STORM.

A SECOND STORM WILL BEGIN TO MOVE INTO THE REGION SATURDAY AND
CONTINUE THROUGH SUNDAY. THIS STORM HAS THE POTENTIAL FOR MORE
SIGNIFICANT SNOW ACCUMULATIONS.

TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

NVZ013-035-037-311300-
NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
WHITE PINE COUNTY-
412 AM PST WED JAN 30 2008

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COUPLE OF STORM SYSTEMS ARE EXPECTED TO MOVE ACROSS THE REGION
THROUGH EARLY NEXT WEEK. THE FIRST ONE WILL LIKELY JUST BRUSH
SOUTHERN LANDER AND EUREKA COUNTIES ALONG WITH WHITE PINE COUNTY
THURSDAY INTO LATE THURSDAY NIGHT. SNOW ACCUMULATIONS WITH THIS
SYSTEM ARE EXPECTED TO BE ONLY 1 TO 3 INCHES.

THE SECOND STORM SYSTEM WILL BE AFFECTING THE ENTIRE REGION SATURDAY
INTO SUNDAY AND COULD BRING SIGNIFICANT ACCUMULATIONS TO NORTHERN
AND CENTRAL NEVADA.

TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:05 AM PSTWinter Storm WarningLKNElko, Eureka, Humboldt, Lander, White Pine24 hr

Nearby

Snow Advisories in Nevada, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.